Share this @internewscast.com
Between various tests and waiting times, getting the right diagnosis is usually the trickiest part. Once you know what’s going on and get put on a new medicine protocol, it should feel a tad easier.
However, a nutritionist warns against mixing certain foods and drinks with prescription drugs. If you’ve been recently given antibiotics, antidepressants or statins, here are the dietary choices that could be hampering their efficacy.
Taking your medication isn’t exactly rocket science. A glass of water paired with the small pills is all it takes.
However, Benjamin Bowers, nutritionist and founder of Satia, explained there are some other rules that need to be followed.
Bowers said: “When you’re taking certain medications, you need to pay attention to your diet as some foods can have a significant impact on how the medication works in your body.
“Certain ingredients can either reduce the effectiveness of your drug or lead to possibly life-altering side effects.”
READ MORE: Man, 33, sees cholesterol fall by 52.8% in ‘weeks’ after introducing simple diet tweaks
Antibiotics and dairy
If you’ve recently had bacterial pneumonia or a bacterial infection of the urinary tract, you might have been given antibiotics known as fluoroquinolone or tetracycline.
These antibiotics are used to target a whole host of bacterial infections, ranging from the skin to the respiratory tract and urinary tract to lymph nodes.
While you might not be able to image a cup of tea without a splash of milk, the nutritionist advised against pairing these types of antibiotics with dairy products.
Bowers said: “Dairy interferes with the antibiotic’s absorption because calcium, magnesium, and other minerals found in dairy products can bind to the antibiotics and make them less effective.
“It is generally recommended to avoid consuming dairy products at the same time or within a few hours of taking the medication.”
If you’re a fan of cottage cheese or cream cheese, the nutritionist offered good news. These two dairy products can still be enjoyed even when taking fluoroquinolone and tetracycline – just don’t have “very large amounts”.
Statins and grapefruit juice
Zesty yet sweet, grapefruit juice is a refreshing and delicious drink but it might be time to leave it on the grocery store shelf if you’re taking certain statins.
The citrus fruit, as well as its juice, can increase the levels of statins in your blood which can in turn hike your risk of serious side effects or alter their efficacy.
The NHS adds that simvastatin and atorvastatin are the types that shouldn’t be mixed with the juice and the fruit.
Bowers said: “The drug can build up in your body which can lead to serious health consequences.
“Luckily, grapefruit is the only citrus affecting these meds, so you don’t have to worry while sipping on your lemonade.”
READ MORE: The small sign of lung cancer you can see on your right hand – symptoms
Antidepressants and charcuterie boards
While less commonly prescribed today, monoamine oxidase inhibitors (MAOIs) are used to treat different forms of depression and some nervous system disorders, such as panic disorder.
However, these antidepressants shouldn’t be mixed with foods high in tyramine like aged cheese, such as cheddar and gorgonzola, and meat, like prosciutto, and chorizo – all considered staples of charcuterie boards.
Bowers said: “Certain foods high in tyramine such as old cheeses, wine [and cured meats] can cause a dangerous spike in blood pressure due to MAOIs’ inhibition of monoamine oxidase, an enzyme that breaks down certain neurotransmitters in the brain.
“This can lead to a dangerous increase in blood pressure, known as a hypertensive crisis. Thus, individuals taking MAOIs are advised to avoid tyramine-rich foods to ensure the efficacy and safety of the medication.”
The nutritionist added that you should always crosscheck your diet and any possible interactions with medications with your doctor or a pharmacist.